Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Can air pressure cause growth in a cyst?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 502 Questions
hi my name is XXXXXXX im 26 years of age and im 8 stone at the age of two i had a heart op patent ductoses i think im fine now, i had pnemonia at age of nine my lungs healed well and have had two children and recieved one epidural. From april iv started suffering from headaches,nausea, fatigue and weakness almost everyday from then they tried me on pizotien and zomig for migrane never worked so sent me for a ct scan which came back that i have a 1.5 cm in size arachnoid cyst on right to midline of brain displacing brain tissue they have mentiones this is small and would not be causing my migranes so im assuming there leaving it be.they have now started me on beta blockers and aspirin its early days so i hope they work as i still have migranes every day. My worry is that im going on an aeroplane next week im just wondering is the pressure likely to cause the cyst to grow,burst,give me a really sore head in the air, is there any thing i should avoid in life like foods,drinks,activities iv two beautiful kids and i just want to avoid anything that might cause the cyst to cause problems or can i lead a normal life many thanks
Posted Mon, 30 Apr 2012 in Brain and Spine
Answered by Dr. Shiva Kumar R 1 hour later

Thanks for the query.

You have described of having daily headaches. The cause for daily headache’s could be due to Migraine, Tension type headache or medications over use.

I hope you don’t over use your pain killer medications.

If you are not responding to Betablockers and aspirin, change over the medicine after consulting Neurologist.

Coming to the cyst seen on the CT scan, arachnoid cyst does not cause headache unless it is tense and growing in size. It is not the case in you and you don’t require any treatment for the cyst.

Air travel does not cause any problem to the cyst and is completely safe. Migraine is triggered by certain foods and if one can identify them we can stop migraine to some extent. So your travel is completely safe and you will not have any problems.

Hope this answers your query. In case of any doubts, I am available for the follow ups.

Wish you a good health.
Above answer was peer-reviewed by
Follow-up: Can air pressure cause growth in a cyst? 47 hours later
thats great that it will be completely safe to fly on airplane i was just very afraid pressure mite irritate it. my neurologist changed my medication today to two betablockers a day now with aspirin and if that doesnt work hes goin to add 1.5 pizitifin at night with it too, i dont take that much pain killers on a really bad day the most paramex would be up to three and u can take double that in one day but i need at least two a day at the minute i only started paramex last week so hope fully it should go away soon so that i feel like iv to take nothing for headaches and nausea my migranes are believed to be stress related nothing to do with my diet but i have cut out cheese and chocolate i know they are migranes and nothing to do with my cyst just seems like there is very little information out there for arachnoid cysts is it likely to cause me problems is there anything i should watch out for incase it grows without me knowing were i have descibed that mines is would it be easily accessed if surgery was needed is there anything i should avoid in lie to try prevent its growth thank u hope to hear from u soon :)
Answered by Dr. Shiva Kumar R 17 hours later
Hello again,

Thanks for the follow up query.

Arachnoid cyst usually does not grow in size. Only one in a lakh or so can have problems if it grows.

If the character of your headache changes or you develop visual problems like diminished vision, double vision you should be concerned and XXXXXXX a Neurologist.

If scan confirms that it is growing and compressing the normal brain structures you have to get it removed. Otherwise I don't think it will cause problems to you.

Do continue your migraine medicines for atleast 3 to 6 months.

Take care.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor